Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 64, NWS Jackson, KY

July 5, 2018Knox County, Laurel County, Whitley County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 5, 2018, 9:16 PM EDT for Knox County, Laurel County, Whitley County, Kentucky. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2018, 9:16 PM EDT (01:16 UTC)
Expired
Jul 5, 2018, 10:00 PM EDT
In force
44 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Knox County, KY, Laurel County, KY, Whitley County, KY

The radar

The Jackson,KY radar (KJKL), 96 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 9:16 PM EDTTSTM WND GST 702 Nw Lily, KYREPORTED BETWEEN MILE MARKERS 33 AND 34 ON I-75.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2266 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

214 
WUUS53 KJKL 060116
SVRJKL
KYC121-125-235-060200-
/O.NEW.KJKL.SV.W.0064.180706T0116Z-180706T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
916 PM EDT THU JUL 5 2018

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Southeastern Laurel County in south central Kentucky...
  Northwestern Knox County in southeastern Kentucky...
  Northwestern Whitley County in south central Kentucky...

* Until 1000 PM EDT.

* At 915 PM EDT, a severe thunderstorm was located over Sublimity
  City, or near London, moving south at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Emergency management.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  London, Fariston, Moore Hill, Lily, Rossland, Deering, North
  Corbin, Hightop, London-Corbin Airport, Faber, Youngs Creek and
  Indian Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3715 8422 3715 8400 3683 8394 3683 8428
TIME...MOT...LOC 0115Z 000DEG 18KT 3708 8412 

HAIL...1.00IN
WIND...60MPH
 
$$

GEOGERIAN
2 follow-up statements
551 
WWUS53 KJKL 060130
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
930 PM EDT THU JUL 5 2018

KYC121-125-235-060200-
/O.CON.KJKL.SV.W.0064.000000T0000Z-180706T0200Z/
Laurel KY-Knox KY-Whitley KY-
930 PM EDT THU JUL 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR SOUTH CENTRAL LAUREL...NORTHWESTERN KNOX AND NORTHWESTERN WHITLEY
COUNTIES...

At 930 PM EDT, a severe thunderstorm was located over Dorthae, or 8
miles south of London, moving south at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Emergency management.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
London, Fariston, Moore Hill, Lily, Rossland, Deering, North Corbin,
Hightop, London-Corbin Airport, Faber, Youngs Creek and Indian Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3713 8422 3713 8400 3683 8394 3683 8428
TIME...MOT...LOC 0130Z 000DEG 18KT 3700 8412 

HAIL...0.75IN
WIND...60MPH
 
$$

GEOGERIAN
833 
WWUS53 KJKL 060201
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
1001 PM EDT THU JUL 5 2018

KYC121-125-235-060211-
/O.EXP.KJKL.SV.W.0064.000000T0000Z-180706T0200Z/
Laurel KY-Knox KY-Whitley KY-
1001 PM EDT THU JUL 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAUREL...
NORTHWESTERN KNOX AND NORTHWESTERN WHITLEY COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

LAT...LON 3713 8422 3713 8400 3683 8394 3683 8428
TIME...MOT...LOC 0201Z 000DEG 18KT 3685 8412 

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 8:51 PM EDT, 25 minutes earlier.

Area forecast discussion, Jul 5, 8:51 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
851 PM EDT Thu Jul 5 2018

.UPDATE...
Issued at 851 PM EDT THU JUL 5 2018

Broken line of storms are currently aligned from Breathitt County
down across Pulaski County. These storms have been pushing south
along an outflow boundary. There remains a few beefier embedded
cells containing some stronger wind gusts; however, as the
boundary layer continues to cool and stabilize in the low levels,
the threat of stronger wind gusts will be diminishing over the
next hour or so. Will freshen up the POP trends through the
overnight. Would expect a lull in activity given that multiple
outflow boundaries have moved through most of the area and the
surface cold front remains well to the north. Updates will be out
shortly.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 349 PM EDT THU JUL 5 2018

The afternoon surface analysis shows a cold front and surface high
pressure slowly pushing southward into the Upper Midwest, with
weaker surface high pressure placed in the Eastern US. The
convection has slowly started increasing this afternoon amid an
unstable and moist environment. The best POPs so far this
afternoon have generally been around Lake Cumberland and across
the Bluegrass. These will be primarily mesoscale dominated
processes through the afternoon and evening and therefore kept
POPs in the slight to chance range through the period.

The aforementioned cold front will slowly progress southward
toward the region late tonight into Friday. This along with slight
height falls will be the focus for convection for Friday and did
generally keep the better POPs along and south of I-64. This is
the area that stands to see the best potential for instability to
build ahead of the lifting associated with the boundary. This
boundary will slide southward and bring much drier airmass to
round out the period, with PWATs dropping below 1 inch through the
afternoon and evening hours Friday.

.LONG TERM...(Saturday through Thursday)
Issued at 349 PM EDT THU JUL 5 2018

High pressure will build south for the weekend allowing for dry
and cooler conditions to be seen. The upper level ridge may break
down a bit by Sunday afternoon allowing for a few showers or
storms to develop in the Cumberland plateau into central Kentucky.
The 12z GFS is looking much more active next week, at least with
regards to afternoon convection. Thus, at least low end pops will
be introduced into each period from Sunday through Thursday. A
frontal boundary may drop in and stall over the region by mid
week, allowing for better chances of organized convection. While
temperatures will rebound back into the mid to upper 80s by
Sunday, they should generally remain around that level through
next week. This will keep the heat from becoming an issue again
next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 851 PM EDT THU JUL 5 2018

A broken line of storms aligned from KJKL to KLOZ to KSME will
drop south over the next hour and gradually weaken. Most of these
cells to look move just around the TAF sites, so will be including
an hour or two period of VCTS. Some outflow, with wind gusts of
15 to 25 kts will move through these locations. Otherwise, expect
a lull in the activity through the rest of the night, with some
fog likely forming in areas that saw more significant rainfall
today. Have included general MVFR at KSYM, since this site is
already reporting haze. Some dips into IFR are possible; however,
some additional cloud cover overnight may thwart more dense fog.
A cold front will approach the area on Friday, with renewed
chances of showers and thunderstorms. Winds will remain light and
variable outside of thunderstorms through dawn, with a shift to
the north at around 5 kts at some point on Friday as the front
moves through the area.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...DJ
LONG TERM...KAS
AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 5, 3:51 PM EDT, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
351 PM EDT Thu Jul 5 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-062300-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
351 PM EDT Thu Jul 5 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible though this evening. Some of the
stronger storms could produce gusty winds and torrential rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible at times Friday into early Friday
evening and again from Saturday through Wednesday during the
afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DJ/KAS

In the hours before

Local storm report, Jul 5, 7:41 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
741 PM EDT THU JUL 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND DMG     1 NW STANTON            37.85N 83.87W
07/05/2018                   POWELL             KY   TRAINED SPOTTER

            TREE DOWN ON MAPLE STREET. TIME ESTIMATED BY RADAR.

&&

CGAL
Local storm report, Jul 5, 7:44 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
744 PM EDT THU JUL 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     SSW STANTON             37.84N 83.86W
07/05/2018                   POWELL             KY   BROADCAST MEDIA

            TREES DOWN ON THE MOUNTAIN PARKWAY. TIME ESTIMATED BY
            RADAR.

&&

CGAL
Local storm report, Jul 5, 7:54 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
754 PM EDT THU JUL 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     FRENCHBURG              37.95N 83.62W
07/05/2018                   MENIFEE            KY   EMERGENCY MNGR

            MULTIPLE TREES DOWN AND ROOF DAMAGE.

&&

CGAL
Special weather statement, Jul 5, 7:57 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service JACKSON KY
757 PM EDT THU JUL 5 2018

KYZ108-112-060030-
Breathitt-Wolfe-
757 PM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BREATHITT AND WOLFE
COUNTIES...

At 756 PM EDT, a strong thunderstorm was located over Campton, moving
southeast at 25 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Campton, Simpson, Rosefork, Rogers, Lexie, Baptist, Pence,
Hollonville, Pine Ridge, Gilmore, Vancleve, Trent, Stillwater,
Vortex, Wilhurst, War Creek, Gosneyville, Mary, Landsaw and High
Falls.

LAT...LON 3772 8331 3755 8347 3761 8353 3764 8352
      3765 8358 3774 8367 3782 8356 3783 8354
TIME...MOT...LOC 2356Z 310DEG 20KT 3773 8353

CGAL
Special weather statement, Jul 5, 8:41 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service JACKSON KY
841 PM EDT THU JUL 5 2018

KYZ068-079-080-060115-
Rockcastle-Laurel-Pulaski-
841 PM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAUREL...EAST
CENTRAL PULASKI AND SOUTH CENTRAL ROCKCASTLE COUNTIES...

At 841 PM EDT, a strong thunderstorm was located over Billows, or 12
miles south of Mount Vernon, moving south at 15 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
London, Bernstadt, Mount Victory, Bloss, Luner, Wood Creek Lake,
Bunch, Billows, Hazel Patch and Pongo.

LAT...LON 3722 8443 3729 8422 3710 8409 3700 8441
TIME...MOT...LOC 0041Z 337DEG 11KT 3719 8430

CGAL
Local storm report, Jul 5, 9:16 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
916 PM EDT THU JUL 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     HAIL             LONDON                  37.13N 84.08W
07/05/2018  E1.00 INCH       LAUREL             KY   EMERGENCY MNGR

            LARGE HAIL FROM QUARTER SIZE TO DIME SIZE REPORTED.

&&

CGAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:41 PM EDTSpecial Weather StatementJKLLaurel34 min
Jul 5, 9:43 PM EDTSpecial Weather StatementJKLMorgan32 min
Jul 5, 9:49 PM EDTSevere Thunderstorm WarningJKLElliott, Morgan29 min
Jul 6, 1:46 PM EDTSpecial Weather StatementJKLOwsley44 min
Jul 6, 2:03 PM EDTSpecial Weather StatementJKLWolfe57 min
Jul 6, 2:08 PM EDTSpecial Weather StatementJKLKnott67 min
Jul 6, 2:21 PM EDTSpecial Weather StatementJKLBreathitt54 min
Jul 6, 2:29 PM EDTAreal Flood AdvisoryJKLKnott3 hr
Jul 6, 2:34 PM EDTSpecial Weather StatementJKLLee41 min
Jul 6, 2:52 PM EDTSpecial Weather StatementJKLJohnson, Martin38 min
Jul 6, 2:59 PM EDTSpecial Weather StatementJKLRowan46 min
Jul 6, 3:05 PM EDTSpecial Weather StatementJKLMartin40 min
Jul 6, 3:10 PM EDTSpecial Weather StatementJKLBreathitt35 min
Jul 6, 3:12 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Leslie, Owsley, Perry21 min
Jul 6, 3:27 PM EDTSpecial Weather StatementJKLWolfe33 min
Jul 6, 3:38 PM EDTSpecial Weather StatementJKLClay37 min
Jul 6, 3:42 PM EDTSpecial Weather StatementJKLPerry48 min
Jul 6, 3:46 PM EDTSpecial Weather StatementJKLLee29 min
Jul 6, 4:18 PM EDTAreal Flood AdvisoryJKLJackson, Laurel117 min
Jul 6, 4:23 PM EDTAreal Flood AdvisoryJKLLetcher, Pike2 hr
Jul 6, 4:27 PM EDTSpecial Weather StatementJKLJackson33 min
Jul 6, 5:25 PM EDTSpecial Weather StatementJKLPulaski35 min
Jul 6, 5:59 PM EDTSpecial Weather StatementJKLWayne46 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.